Indiana, 2007

Tornadoes and Hail in Indiana, October 18, 2007

October 18, 2007 · NWS IWX · 18 events in 10 counties and zones

A combination of strong dynamics, wind shear, and rapid low level moisture return all combined to produce severe weather across much of Northern Indiana. One of several supercell thunderstorms produced a long tracked tornado which reached the high end of EF3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$15 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of strong dynamics, wind shear, and rapid low level moisture return all combined to produce severe weather across much of Northern Indiana. One of several supercell thunderstorms produced a long tracked tornado which reached the high end of EF3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 18, 4:12 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 18, 4:12 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EDT THU OCT 18 2007

.UPDATE...
HAVE UPDATED GRIDS/ZFP TO ADD TORNADO WATCH 724. ONGOING FORECAST
ALREADY INDICATED TORNADO POTENTIAL...SO NO CHANGES NEEDED
OTHERWISE.

&&

.PREV DISCUSSION... /ISSUED 258 PM EDT THU OCT 18 2007/

NEAR TERM...
..DANGEROUS SIGNIFICANT SEVERE WEATHER OUTBREAK APPEARS IMMINENT...

CONVECTIVE INITIATION IMMINENT ACRS ERN/CNTRL IL AND NORTHWEST INDIANA AS
SECONDARY SW OVR MO STEAMS NEWD W/CORRESPONDING INCREASING FORCED
ASCENT. 18Z SPECIAL SNDG SHOWS DRAMATIC MID LVL COOLING IN RESPONSE
TO THIS FEATURE AND ALREADY VIS SAT SHOWING AGGRAVATED CU DVLPMNT AND
ISOLD SHRA ATTM FM NE IL INTO SW MI IN RESPONSE TO ROBUST SFC
DESTABILIZATION THAT HAD OCCURRED WITHIN DRYSLOT OF DEPARTING LEAD
WAVE AND ENHANCED BY SIG NWD LL MSTR RTN OUT OF THE MID MISSISSIPPI
VALLEY. ALL THIS COMBINED W/DRAMATIC DEEP LYR SHEAR...MID LVL WIND
MAX  120 KTS...AND AUGMENTED THROUGH SFC BACKING IN CONJUNCTION
W/INCREASING MID LVL HGT FALLS ASSOCD W/UPR TROUGH SUGGESTS EXTREME
HIGH END DAMAGING WIND EVENT W/POSSIBILITY OF LONG LIVED SIGNIFICANT
TORNADOES LATE THIS AFTN/EVENING ONCE STORMS GET GOING.

WILL EXPAND ZFP TORNADO MENTION EWD TO INCLUDE NW OH FOR EARLY THIS
EVENING AND WHICH WAS LEFT OUT OF EARLIER UPDATE GIVEN EARLIER STORM
INITIATION WINDOW.  IN ADDITION...WILL EXTEND SVR MENTION A BIT LTR
TO ACCOUNT FOR BIT LATER FROPA. OTHERWISE GRADIENT WINDS WILL
DIMINISH SOMEWHAT OVERNIGHT GIVEN NOCTURNAL COOLING AND SOME
STABILIZATION IN THE BNDRY LYR SO WILL LET EARLIER ISSUED WIND
ADVISORY PLAY OUT AT 00Z.

SHORT TERM...

0600 UTC TONIGHT THROUGH FRIDAY...

CONVECTION LOCATION AND MOVEMENT WILL BE CRITICAL TO DETAILED GRIDS
FROM 06Z TO 12Z TONIGHT. USING NAM12 AND EXTRAPOLATION OF CURRENT
CONDITIONS HAVE TRIED TO TIME CONVECTION THROUGH AREA. CHANCE OF
SHOWERS POST FRONTAL THOUGH DRY SLOT LOOKING PRETTY GOOD. COULD BE
SOME MORNING SUN IN DRY SLOT BUT NOT TRYING TO GET FANCY WITH THIS.
MID SHIFT CAN OBSERVE SAT TRENDS AND PENCIL IN AS NECESSARY. COLD
POOL ALOFT SHOULD ALLOW ANY BREAKS TO FILL IN ON FRIDAY. MID LEVEL
SHORT WAVE PASSES MID DAY AND COULD HELP GENERATE SOME INSTABILITY
SHOWERS...ESPECIALLY NORTHWEST.

COOLER AIR TO FILTER INTO WEST LATE TONIGHT WITH FROPA BUT TEMPS MAY
STAY IN LOWER TO MID 60S EAST TIL CLOSE TO 12Z. EXPECT LITTLE
DIURNAL RISE ON FRIDAY UNLESS SUNSHINE FOR A FEW HOURS CAN OCCUR IN
DRY SLOT. OTHERWISE ABOUT A 3 TO 5 DEGREE RISE...IF THAT.

LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...MUCH OF THIS PERIOD WILL HINGE ON
THE DEVELOPMENT AND PROGRESSION OF THE UPPER TROF OVER EASTERN
NORTH AMERICA. THE COMET/UCAR 00Z GFS ENSEMBLE CONFIDENCE FOR 2
METER TEMPS ARE INDICATIVE OF THE DIFFICULTY THE GFS HAS IN
HANDLING THE DEVELOPMENT OF A CUT OFF LOW OVER THE EASTERN CONUS.
AFTER MONDAY MORNING...CONFIDENCE IN ANY SOLUTION BECOME MUCH
BELOW NORMAL. SOLUTIONS RANGE FROM AN ECMWF SUPPORTED UPPER LOW
OVER THE SW CONUS TO A MORE PROGRESSIVE GFS OPEN TROF. IN SOMEWHAT
OF AN OPERATIONAL MODEL CONTRAST...THE ECMWF HAS BEEN CONSISTENT
IN FAVOR OF A SLOWER SOLUTION WITH A CUT OFF LOW OVER THE SW
CONUS. HOWEVER...FOR THIS PACKAGE...FAVOR A MORE GFS SUPPORTED
SOLUTION THAT INCLUDES A SIGNIFICANT SHORTWAVE REACHING THE
FORECAST AREA MONDAY. SATURDAY AND SUNDAY SHOULD STILL BE MILD IN
DRY WITH WEAK RIDGING OVER THE AREA. THE ONGOING FORECAST FOR
MONDAY AND MONDAY NIGHT APPEARS ON TRACK WITH A CHANCE FOR RAIN.
COULD BE A RUMBLE OF THUNDER AS 850 THETA E VALUES ATTEMPT TO RISE
ABOVE 325K. OTHERWISE...FOR TUESDAY THROUGH THURSDAY...DRY
CONDITIONS WITH TEMPERATURES NEAR NORMAL ARE EXPECTED.

PREV DISCUSSION... /ISSUED 158 PM EDT THU OCT 18 2007/

AVIATION...

BORDERLINE MVFR/VFR CONDS FOR FIRST HOUR OF TAFS AT BOTH SITES
SHOULD GIVE WAY TO VFR CIGS UNTIL MAIN LINE OF STORMS ARRIVES
LATER WITH TEMPO MVFR CIGS/VISBYS. PREVIOUS TAFS ON TRACK WITH THUNDER
CHANCES. MINOR CHANGE TO MOVE BACK VCTS GROUP A COUPLE OF HOURS AS
ATMOSPHERE REMAINS WELL CAPPED WEST OF THE CWA. GUSTY SOUTH WINDS
WILL REMAIN A FACTOR THROUGHOUT THE DAY. AFTER 6Z EXPECT A SLIGHT
SHIFT IN WINDS TO SW BUT GUSTS WILL STILL BE LIKELY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>006-008-012>017-020-022>025-032.

MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>080.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...SKIPPER
NEAR TERM...HOLSTEN
UPDATE...SKIPPER
AVIATION...SIMPSON
Hazardous weather outlook, Oct 18, 10:13 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EDT THU OCT 18 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191515-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1113 AM EDT THU OCT 18 2007 /1013 AM CDT THU OCT 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON THROUGH EARLY EVENING.
DAMAGING WIND GUSTS UP TO 70 MPH AND ISOLATED TORNADOES ARE
POSSIBLE ESPECIALLY WEST OF A LINE FROM HILLSDALE TO PORTLAND.

SOUTH WINDS WILL INTENSIFY THROUGH THIS AFTERNOON WITH STRONG WIND
GUSTS IN EXCESS OF 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191515-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1113 AM EDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONDITIONS WILL REMAIN HAZARDOUS TO SMALL CRAFT TODAY AND
TONIGHT. THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 40 KNOTS ARE
ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS 15 TO 25 KNOTS FRIDAY AND FRIDAY NIGHT WILL CREATE
WAVES OF 3 TO 5 FEET. THE WINDS AND WAVES SHOULD THEN SUBSIDE
SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 113 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.

Hail, White

When
October 18, 5:38 PM EST to 5:39 PM EST
Where
White County, 0.87 mi SW of Monon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -86.880

Thunderstorm Wind, White

When
October 18, 5:38 PM EST to 5:39 PM EST
Where
White County, 0.87 mi SW of Monon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -86.880

Hail, Pulaski

When
October 18, 4:54 PM CST to 4:55 PM CST
Where
Pulaski County, 0.52 mi E of Denham
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.150, -86.710

Golf ball hail significantly damaged a car. Damage is estimated at around $10,000.

Hail, Pulaski

When
October 18, 4:57 PM CST to 4:58 PM CST
Where
Pulaski County, 0.69 mi S of Beardstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -86.620

Hail, Starke

When
October 18, 5:05 PM CST to 5:06 PM CST
Where
Starke County, 1.48 mi SSE of Starke Co Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.260, -86.620

Hail, Starke

When
October 18, 5:05 PM CST to 5:06 PM CST
Where
Starke County, Starke Co Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
41.280, -86.630

Hail, Starke

When
October 18, 5:09 PM CST to 5:10 PM CST
Where
Starke County, 0.87 mi SE of Knox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -86.620

Thunderstorm Wind, Kosciusko

When
October 18, 6:30 PM EST to 6:31 PM EST
Where
Kosciusko County, 1.38 mi S of Clunette
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.300, -85.930

Several reports of trees blown down northwest of Warsaw.

Thunderstorm Wind, Lagrange

When
October 18, 6:40 PM EST to 6:41 PM EST
Where
Lagrange County, 2.49 mi SW of Shipshewana
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -85.620

Several trees were blown down.

Thunderstorm Wind, Kosciusko

When
October 18, 6:44 PM EST to 6:45 PM EST
Where
Kosciusko County, 0.69 mi S of Leesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -85.850

A two foot (2') diameter tree down across State Road 15, just south of Leesburg.

Tornado, Marshall

When
October 18, 9:05 PM EST to 9:13 PM EST
Where
Marshall County, 2.22 mi SE of Inwood to 4.8 mi SSE of Ayr
Rating
EF2
Path length
8.35 mi
Path width
440 yd
Continued into
Kosciusko, In (IWX)
Injuries
0 direct, 4 indirect
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
41.297, -86.170

The tornado touched down near the intersection of 12B and Gumwood Roads, just west of Bourbon. Initial damage comprised of damage to shingles on a few roofs as well as some tree damage. As the tornado moved northeast and intensified it blew down a 3/8 mile long stretch of power poles. A total of 16 homes suffered damage from the tornado, 3 were destroyed, 1 suffered major damage and 12 suffered minor damage. Some barns, storage sheds, silos and garages suffered damage of varying degrees as well. The tornado reached the higher end of EF2 as it entered into Kosciusko County. A Bourbon Fire Department grass truck crashed into a ditch during the storm, with the driver being taken to the hospital for unknown injuries. It is not known as to why the crash occurred. 3 other non-specific minor injuries were reported. Damage is estimated at around $600,000.

Tornado, Kosciusko

When
October 18, 9:13 PM EST to 9:19 PM EST
Where
Kosciusko County, 5 mi SSW of Nappanee to 1 mi S of Nappanee
Rating
EF2
Path length
4.82 mi
Path width
880 yd
Continued into
Elkhart, In (IWX)
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
41.386, -86.045

The tornado continued tracking northeast from Marshall county into extreme northwestern Kosciusko county. 116 structures were reported to have some sort of damage. 17 homes were destroyed, 6 suffered major damage and 17 minor damage. A horse was killed in a barn that was destroyed. Damage estimated around 3 million dollars.

Tornado, Elkhart

When
October 18, 9:19 PM EST to 9:29 PM EST
Where
Elkhart County, 1 mi S of Nappanee to 2.86 mi W of New Paris
Rating
EF3
Path length
7.16 mi
Path width
880 yd
Injuries
0 direct, 4 indirect
Property damage
$11 million
Reported by
NWS Storm Survey
Coordinates
41.435, -86.000

The tornado continued northeast out of Kosciusko County into the southeast side of Nappanee where the most extensive damage occurred. The width of the tornado decreased to one quarter mile and intensified just south of US-6 and County Road 7 as wind speeds increased to around 165 mph, in the upper range of the EF3 rating. The tornado went through an area populated by homes, restaurants, convenience stores and 3 RV plants, all of which sustained varying degrees of damage. Local officials reported that 459 buildings were damaged. Of these, 352 were homes with 52 of those being destroyed or uninhabitable. 81 businesses were damaged and 26 destroyed. A few minor injuries were also reported, mainly from people trapped in some of the houses and a few businesses. The tornado continued into the Blackstone subdivision where numerous homes were damaged or destroyed. The tornado continued to west of New Paris near the intersection of County Roads 46 and 17 where it lifted. Numerous vehicles of all varieties sustained severe damage. Damage is estimated around $11 million.

Thunderstorm Wind, Cass

When
October 18, 9:19 PM EST to 9:20 PM EST
Where
Cass County, Walton
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.670, -86.230

A local newspaper reported tree limbs being blown onto power lines in the Walton and Young America area.

Thunderstorm Wind, Lagrange

When
October 18, 9:52 PM EST to 9:53 PM EST
Where
Lagrange County, 1.48 mi SSW of Scott
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.730, -85.560

A car and semi were blown off the I-80 toll road near mile marker 114. No injuries were reported.

Thunderstorm Wind, Whitley

When
October 18, 10:20 PM EST to 10:21 PM EST
Where
Whitley County, 0.69 mi S of Columbia City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.160, -85.480

A tree fell onto a home, causing minor roof damage estimated at $2,000.

Thunderstorm Wind, Whitley

When
October 18, 10:39 PM EST to 10:40 PM EST
Where
Whitley County, 2.95 mi WSW of Tri Lakes
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.230, -85.480

An eight inch (8) diameter tree was blown down across power lines.

Thunderstorm Wind, De Kalb

When
October 18, 10:46 PM EST to 10:47 PM EST
Where
De Kalb County, Garrett
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.350, -85.130

Numerous trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59331, 59344, 59332, 59333, 59334, 59335, 59336, 59337, 59338, 59339, 55287, 55288, 55289, 60631, 59340, 59341, 59342, 59343.